Question: I am a 31 year old man and losing the hair at my temples. I have tried using Rogaine for the past 4 years and my hair loss seems to be continuing. I am considering using Propecia but I wonder if there are any natural options I should be considering. I should also mention my work invokes a high amount of stress and I don’t see that subsiding any time soon. Any advice would be appreciated.
Male pattern baldness is a very common condition in men, and is typically identified by slow and progressive hair loss at the temples and crown of the head. It is caused by genetic, hormonal, aging, inflammatory, and autoimmune factors, and has no known cure. Although it is a cosmetic condition, it may cause much psychological distress, especially in men under the age of 50.
Rogaine (minoxidil) is an over-the-counter topical drug that is applied to the scalp, to help stimulate hair growth. It works in some men, by an unclear mechanism, but only on hair at the crown of the head. Propecia (finasteride) is a prescription oral tablet that works also only in some men, and only for hair at the crown or middle front of the head, not the receding hairline which most men easily see in the mirror.
Propecia works by reducing the amount of the hormone DHT (dihydrotestosterone) at the hair follicle, which at least partially has been shown to be involved in scalp hair loss in male pattern baldness. The problem is that DHT (dihydrotestosterone) is an active metabolite of testosterone, and is responsible for the development and maintenance of male secondary sex characteristics. And, Propecia reduces DHT levels not only in the scalp, but in the blood as well. This explains why possible side-effects of Propecia are loss of libido, erectile dysfunction, and a decrease in semen production.
Dr. Proctor has developed a natural shampoo and thinning treatment which address the multiple causes of male pattern baldness, and may be worth a try. Definitely this is something to discuss with your integrative medicine physician.
Please also know that hair loss caused by stress occurs rapidly over a few months, and then grows back, and that you should see a dermatologist to rule out other causes of hair loss if your doctor doubts the diagnosis of male pattern baldness.
P.S. Let me know if anywhere on the Propecia website you see it mentioned that DHT means dihydrotestosterone.